Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Surgery
Volume 2011 (2011), Article ID 347523, 4 pages
http://dx.doi.org/10.1155/2011/347523
Case Report

Necrosis of the 4th and 5th Digits after Intra-Articular Injection of Diazepam into the Wrist

Department of Plastic and Hand Surgery, University of Freiburg Medical Center, Hugstetter Straße 55, 79106 Freiburg, Germany

Received 27 May 2011; Accepted 26 June 2011

Academic Editor: G. Clerici

Copyright © 2011 Niklas Iblher et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 75-year-old woman presented with progressing pain, cyanosis, and hypaesthesia in her left hand after an intra-articular injection with diazepam into the wrist for osteoarthritis-related pain. Due to an iatrogenic intra-arterial injection, malperfusion of the ulnar digits developed. Angiography revealed blockage of perfusion of the 4th and 5th digits. Despite intra-arterial lysis, heparinisation, and vasodilatation, perfusion could not be reinstalled. Necrosis of the distal phalanges of the 4th and 5th digits developed, which had to be treated with amputation. The pathomechanism of tissue damage and the treatment options after intra-arterial injections are reviewed and discussed.